Skip to Accessibility Tools Skip to Content Skip to Footer

What was your experience with Humira like?

I have had RA for about eight years. I have tried Sulfasalaizine (did not help), Methotrexate (helped but caused pneumonitis so I had to discontinue) and am now on Humira. Humira with Citrate has caused me to have local reactions that kept getting worse with every shot. The last injection caused me to have a raised, warm, red rash with blisters at the injection site. My doctor is now going to try plain Humira. The Humira does take the edge off of my symptoms. I am wondering if anyone else has had this type of reaction to Humira and if so, what was the next medication you tried. Thank you.


Community Answers
  • pnflgator
    7 months ago

    Greetings Keepactive, I too have taken Humira for many years since it first became available in 2003. I always preferred the syringes over the pen, as I found the pen difficult to work with painful gnarly hands. Yes I experienced injection site reactions like mild pain and itching. It did take the edge off the RA pain as another member had mentioned. I stopped Humira recently due to developing a lung infection from its long term use. As for the other medications I’ve tried, I’ve taken just about all of them over the years except Methotrexate. ( some nasty stuff ) Wishing you all the best in your fight with RA. Don’t give up !! Cya, Gator

  • keepactive author
    8 months ago

    Thank you for your information. This is exactly what my doctor said. Fingers crossed I have no reaction, as Humira did help with my symptoms. Have a wonderful day.

  • Richard Faust moderator
    8 months ago

    Hi keepactive. Sorry you are having these injection site issues with the Humira. Injection site reactions are a known potential side effect. I found this study comparing different formulations of Humira for injection site pain: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5127965/. They note that the 40 mg dose is Citrate-free and that the studies found this formulation to have less pain. They state “Results of both studies consistently demonstrated lower injection site-related pain with the 40 mg/0.4 mL formulation; however, it is not clear which feature(s) of the 40 mg/0.4 mL formulation (composition, volume, and/or needle size) is most responsible for pain reduction. Citrate-based buffers have been identified by others as a key ingredient in injection site pain.” I realize pain is different from a rash and blisters, but both are reactions, so maybe the switch will help. Your doctor may be familiar with studies such as this. Wishing you the best. Richard (RheumatoidArthritis.net Team)

  • Share Your Answer

    Poll